Clomiphene citrate (CC) is a selective estrogen receptor modulator mostly used for treatment of infertility associated with polycystic ovarian disease.1 Unlike Tamoxifen, which is also a selective estrogen receptor modulator, maculopathy has not been reported in association with CC in previous reports.2, 3, 4
A 33-year-old woman developed progressive visual impairment and headaches within the last 6 months. Her visual acuity was 20/200 OU. Color vision was normal. Fundus examination showed atrophic changes at the macula (Figure 1). She had no prior history of systemic or familiar retinal disease, and her medical records confirmed that she had 20/20 vision OU 3 years ago.
She denied usage of systemic agents that may induce maculopathy, but reported using CC (100 mg/day, 5 days per cycle). She kept using CC by her own for 3 years without visiting her gynecologist for infertility treatment. Cranial MRI showed no intracranial pathology. Fluorescein angiography (FA) revealed RPE defects with perifoveal macular staining (Figure 2). The headaches subsided within 3 months after cessation of CC; however, visual impairment and macular changes were persistent during a 2-year follow-up.
CC has potential systemic side effects and ≥6 cycles of therapy is not usually recommended for ovulation induction.1 Several dose-related ocular side effects have been defined, such as blurred vision, scotomata, diplopia, photophobia, temporary visual impairment, and retinal vein occlusion.2, 3 Although these adverse ocular effects generally disappear within a few days to weeks following discontinuance of therapy, shimmering after-images (palinopsias) and photophobia have been reported to be symptomatic in three cases for 2–7 years.3
Maculopathy associated with CC was not reported in previous series. Our case was taking CC by her own for an overextended period and developed irreversible visual impairment with maculopathy. Although CC has a similar molecular structure to tamoxifen,4 CC-associated retinopathy differs from tamoxifen retinopathy as there are no blocking crystals in FA, but atrophic maculopathy. Our case indicates that CC may induce irreversible retinal damage and visual deterioration if used for an overextended period.
Boostanfar R, Jain JK, Mishell DR Jr, Paulson RJ . A prospective randomized trial comparing Clomiphene citrate with tamoxifen citrate for ovulation induction. Fertil Steril 2001; 75: 1024–1026.
Viola MI, Meyer D, Kruger T . Association between Clomiphene citrate and visual disturbances with special emphasis on central retinal vein ccclusion: a review. Gynecol Obstet Invest 2011; 71: 73–76.
Purvin VA . Visual disturbance secondary to Clomiphene citrate. Arch Ophthalmol 1995; 113: 482–484.
Nayfield SG, Gorin MB . Tamoxifen-associated eye disease. A review. J Clin Oncol 1996; 14: 1018–1026.
The author declares no conflict of interest.
About this article
Cite this article
Tunc, M. Maculopathy following extended usage of Clomiphene citrate. Eye 28, 1144–1146 (2014). https://doi.org/10.1038/eye.2014.121
This article is cited by
Journal of Medical Case Reports (2017)
Reactions Weekly (2015)